Is Spotting A Problem? How Your Birth Control Could Be Responsible

Spotting

Drip, Drip: When Spotting is Caused By Your Birth Control

Oh, no! You’re bleeding! But it’s not time for your monthly visit… What’s happening?! Don’t fret just yet, this could be one of the side effects of your birth control, of which there are many. Read on to learn more.

Wait, is that blood?

Bleeding between periods can and does happen. It’s called spotting.

What is spotting?

Spotting is any kind of light bleeding that you experience between periods. You may notice a few drops of blood in your undies every now and again. Spotting usually happens before your period begins when your uterine lining is beginning to break down.

Is this normal?

Spotting is usually normal if you’ve just started or switched birth control pills. It should be only a teeny amount: enough to stain a pad, but not enough to saturate a tampon. Like many other side effects of hormonal birth control, spotting, also known as breakthrough bleeding, may eventually subside. If it’s been more than 3 months and you’re still bleeding between periods, check in with your doctor.

Why is this breakthrough bleeding happening?

As always, it’s because of your hormones.

Estrogen is the big player here. Estrogen helps keep the lining of the uterus in place, and messing with its levels can lead to spotting. When you start birth control, you’re adding estrogen to your bloodstream which causes your hormone levels to fluctuate.

Breakthrough bleeding happens when your uterine lining adjusts to the new hormones. Spotting usually happens when your estrogen levels are low. When your estrogen levels take a dip, your uterine lining can shed a little bit, and the result is the drop of blood or two you find in your panties. Low-dose or progestin-only birth control pills are the biggest offenders when it comes to spotting.

Even if you’ve been on birth control for a while, you can still spot. It happens when you skip a dose or take your pill a few hours late. When you miss a pill, you can bet your hormone levels start to fluctuate. These fluctuations, especially in estrogen, cause the uterine lining to begin to shed. So if you’re bleeding randomly, check your pill pack. Did you miss one? If so, you’ve got your answer.

Could I have cancer?

It’s true, bleeding can sometimes be a symptom of cervical or endometrial cancer. This is extremely, extremely rare though. In most cancer cases, bleeding doesn’t correspond with your menstrual cycle, happening randomly and usually after sex. If you’re spotting for more than 7 days or soaking through your tampon hourly, you should definitely call your doctor.

If it’s not caused by my birth control, what could it be?

There are a handful of reasons why you may be spotting between periods:

Pregnancy. Though the pill works to prevent pregnancy, there is still a small chance you could get pregnant–especially if you’ve missed a pill. (Yikes, we know!) Spotting can happen when an embryo implants into the uterus, and the breakthrough bleeding can last for 4 to 6 weeks. If you’re bleeding heavily in between periods, it could be a miscarriage.

Stress. Stress can do so much to your body, it’s unreal. If you’re super stressed, it can definitely affect your period cycle. Stress can cause your body to release extra amounts of cortisol, which inhibits the release of estrogen and progesterone into the bloodstream. This can cause irregular periods as well as occasional spotting.

Exercise. If you’re just starting a new exercise routine, you could experience spotting. Burning fat cells can release estrogen in the body, and, yes, that can cause your hormone levels to fluctuate. It’s always those fluctuating hormones, isn’t it?

Injury. An injury to the vagina can cause breakthrough bleeding. Injury can be caused by many things, including a rough romp in the bedroom.

Vaginal dryness. Your vag can become irritated and dry due to changes in estrogen which can lead to bleeding, especially after sex.

Polyps. Polyps are tissue growths in the lining of the uterus that can cause bleeding, especially after sex. Polyps aren’t usually a cause for alarm, but if you’re bleeding heavily after doing the deed, see a doctor.

Fibroids. Fibroids are another type of growth in the uterus, and if the fibroid is sitting in the uterine cavity, you can have unpredictable bleeding. Fibroids are usually non-cancerous, but if you’re feeling pain in addition to the spotting, call your doc.

Infection. This one is a biggie. Infections ranging from the yeast variety to the sexually transmitted kind can cause vaginal bleeding. Chlamydia and gonorrhea can cause inflammation, which can lead to bleeding. If you’re bleeding after sex, experiencing a burning sensation when you pee, have unusual (read: cloudy and smelly) or develop a fever, you most likely have an infection. Many infections, including some sexually transmitted infections, can be cured with antibiotics, so don’t freak out yet.

Other medications. Certain medications can interfere with birth control pills, so  always read the labels and check to see if what you’re taking is compatible with the pill.

What can I do?

Invest in some panty liners. Or buy yourself a pair of dark underwear. Spotting can be inevitable, and if it’s benign, sometimes you just have to suck it up and deal with it.

Make sure to take your pill properly. Taking your pill at the same time each day will reduce your chances of breakthrough bleeding. So set your alarms, ladies.

Switch birth control pills. Monophasic birth control pills have a stable amount of estrogen through the active pills as opposed to the varying levels in multiphasic pills. Pills with higher doses of estrogen can help breakthrough bleeding. Copper IUDs are also an option, as they release no hormones at all.

See a doctor. If in addition to breakthrough bleeding, you’re having heavy periods or irregular bleeding, call your doctor. Other reasons to set up a visit are abdominal pain, painful urination, painful sex, vaginal discharge, redness or itching.

Unfortunately, there is not much you can do to prevent spotting when you first start taking birth control. You can however help to replenish your body with all of the nutrients that the the birth control pill is known to strip away - putting that pep back in your step!  Want to learn more about how to feel like yourself again? Head here to discover more about Top Up Tonic

 

Leave a comment

Name .
.
Message .

Please note, comments must be approved before they are published